Pennsylvania, 2011

Flash Flood in Pennsylvania, July 8, 2011

July 8, 2011 · NWS CTP · 1 event in 1 county or zone

Heavy thunderstorm rainfall produced flash flooding in Carlisle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy thunderstorm rainfall produced flash flooding in Carlisle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 8, 10:57 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 8, 10:57 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1157 AM EDT FRI JUL 8 2011

.SYNOPSIS...
A SHORTWAVE TROUGH OVER THE GREAT LAKES WILL TRACK EASTWARD ACROSS
PENNSYLVANIA LATER TODAY AND TONIGHT...HELPING TO PUSH A COLD
FRONT SOUTHEAST ACROSS THE REGION. HIGH PRESSURE WILL MOVE IN FOR
SATURDAY AND SUNDAY ACCOMPANIED BY WARM...BUT SLIGHTLY LESS HUMID
AIR. A COLD FRONT WILL PUSH THROUGH THE REGION LATE MONDAY OR
EARLY TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SECOND MCV OF THE DAY...THIS ONE MOVING SLOWLY EAST ACROSS THE
LAUREL HIGHLANDS /NEAR KJST AT 1545Z/. THIS FEATURE /COUPLED WITH
DEEP/COPIOUS MOISTURE SITUATED TO ITS EAST WILL SUPPORT AN
EXPANDING AREA OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHERN HALF OF PENN THIS AFTERNOON AND EARLY THIS EVENING. THE
HEAVIEST RAIN WILL BE ACROSS THE SOUTHERN TIER COUNTIES...EAST
ACROSS THE LOWER SUSQ VALLEY WHERE...EXPECTED WIDESPREAD RAINFL OF
1-1.5 INCHES WITH LOCALIZED 3 INCH PLUS AMTS PROMPTED THE RECENT
ISSUANCE OF A FLASH FLOOD WATCH FOR 6 COUNTIES.

...PREVIOUS MID MORNING DISCUSSION FOLLOWS BELOW...

ELSEWHERE...INCREASING DEEP LAYER SHEAR WILL ADVECT SLOWLY TO THE
SE ACROSS CENTRAL PENN AND INTO THE SE THIRD OF THE STATE BY THIS
EVENING... AND INTERACT WITH THE SFC COLD FRONT TO PRODUCE AN
INCREASING COVERAGE OF SHRA/TSRA OVER THE CENTRAL MTNS AND MIDDLE
SUSQ VALLEY.

THE RATHER THICK AND EXTENSIVE SHIELD OF ALTO CU AND CIRRO STRATUS
/MOVING ENE FROM THE OVERNIGHT LOWER/MIDDLE OHIO VALLEY CONVECTIVE
SYSTEMS/ WILL COMBINE WITH DIMINISHING MID LEVEL LAPSE RATES TO
HELP DAMPEN THE CAPE ACROSS THE SOUTHERN/WESTERN PORTIONS OF THE
CWA. HOWEVER...AMPLE INSTABILITY AND HIGH PWAT VALUES BETWEEN 1.5
AND 2 INCHES WILL SUPPORT THE POTENTIAL FOR LOCALIZED VARY HEAVY
RAIN AND MARGINAL SVR HAIL/WIND GUSTS ACROSS THE SUSQ VALLEY AND
SOUTH-CENTRAL PA THIS AFTERNOON. SPC'S SLIGHT RISK FOR SVR TSRA
COVERS FAR SOUTHERN PA TODAY.

POCKETS OF HIGHER 0-3KM HELICITY OVER 150M2/S2 WILL RIPPLE NE
ALONG THE SLOW MOVING CFRONT TO POSSIBLY PRODUCE TRANSIENT
SUPERCELL STRUCTURE IN SOME OF THE TSRA AS THEY MOVE ACROSS THE
CENTRAL MTNS DURING THE AFTERNOON HOURS.

&&

.SHORT TERM /SATURDAY/...
LG SCALE FORCING AHEAD OF APPROACHING SHORTWAVE SHOULD SUPPORT SCT
TSRA WELL AFTER SUNSET...MAINLY ACROSS THE SE ZONES IN VICINITY
OF STALLED FRONTAL BOUNDARY. ANOMALOUS PWATS/UNSTABLE AIR MASS ALONG
AND SOUTH OF THIS BOUNDARY COULD SUPPORT LOCALLY SVR TSRA WITH HEAVY
RAINFALL NR THE MASON DIXON LINE THIS EVENING. ALTHOUGH FLASH
FLOOD THREAT APPEARS FOCUSED JUST SOUTH OF THE AREA...WILL HAVE
TO WATCH FOR POTENTIAL OF EXCESSIVE RAIN ACROSS OUR SE ZONES.

HIGH PRESSURE WILL BEGIN TO WORK INTO THE REGION FROM THE NW LATE
TONIGHT...BRINGING CLEARING SKIES. RADIATIONAL COOLING COMBINED
WITH RESIDUAL LOW LVL MOISTURE SHOULD RESULT IN PATCHY LATE NIGHT
FOG.

HIGH PRESSURE AND ASSOCIATED DRY AIR MASS WILL BUILD INTO CENTRAL
PA ON SATURDAY...SUPPLYING THE AREA WITH ABUNDANT SUNSHINE...LGT
WINDS AND SEASONABLE TEMPS. GEFS MEAN 850 TEMPS NR 16C SHOULD
SUPPORT HIGHS FROM NR 80F HIGH TERRAIN...TO U80S SUSQ VALLEY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
SUBTROPICAL RIDGE WILL EXPAND NEWRD FROM THE PLAINS ON SUNDAY AND
MONDAY...BRINGING INCREASING INCREASING HEAT/HUMIDITY ACROSS
CENTRAL PA. CAN/T RULE OUT AN ISOLATED TSRA FORMING ALONG THE
SPINE OF THE APPALACHIANS SUN AFTN. HOWEVER...FOR THE MOST PART
EXPECT A DRY SUNDAY WITH WARM TEMPS ALOFT SUPPRESSING CONVECTION.

ENSEMBLES AND DETERMINISTIC MDL SOLUTIONS INDICATE WITH RELATIVELY
HIGH CONFIDENCE THAT THE UPPER TROF OVER SOUTHERN BRITISH
COLUMBIA WILL TRACK ALONG THE US/CANADIAN BORDER...PUSHING A COLD
FRONT THRU PA MONDAY NIGHT OR EARLY TUESDAY. GEFS PLUME DATA
INDICATES A FAIRLY GOOD CHANCE OF SOME RAIN FOR MUCH OF THE AREA
BTWN MON PM AND TUE AFTN ASSOCIATED WITH THIS FROPA. PWATS NR 2SD
ABV NORMAL ALSO SUGGEST SIGNIFICANT RAIN POSSIBLE IN SOME SPOTS.

MODEL SPREAD REMAINS MINIMAL LATER NEXT WEEK...INDICATING A
RELATIVELY HIGH DEGREE OF CONFIDENCE THAT ANOTHER DRY CANADIAN AIR
MASS WILL BRING FAIR WX AND LOWER HUMIDITY WEDNESDAY AND
THURSDAY. 850 TEMPS SUPPORT HIGHS CLOSE TO NORMAL...BUT HIGH
PRESSURE AND DRY AIR MASS COULD LEAD TO COOL NIGHTS.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD MDT TO HEAVY RAIN /ACCOMPANIED BY MVFR CONDITIONS/ WILL
ADVANCE GRADUALLY EAST ACROSS THE SOUTHERN HALF OR SO OF PENN
THROUGH THIS AFTERNOON. EMBEDDED TSRA WILL TEMPORARILY LOWER
CONDITIONS TO IFR CIGS AND VSBYS.

SHOWERS AND TSRA WILL BECOME CONCENTRATED MAINLY FROM KMDT AND
KLNS SOUTH AND WEST THIS EVENING WITH PERIODS OF IFR EXPECTED
THROUGH ATLEAST 04Z SAT.

THINGS GRADUALLY CLEAR OUT FROM NW TO SE TONIGHT...AS FRONT
FINALLY SAGS SOUTH OF THE AREA. PATCHY FOG WILL REDEVELOP LATE
TONIGHT AND BURN OFF SAT AM...GIVING WAY TO GENERALLY VFR FLYING
CONDS SATURDAY.

OUTLOOK...
SAT-SUN...PATCHY MORNING FOG...OTHERWISE MAINLY VFR AS HIGH
PRESSURE BUILDS INTO THE REGION.
MON-TUE...SCATTERED SHRA/TSRA POSSIBLE AS ANOTHER COLD FRONT
APPROACHES FROM THE NORTHWEST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ057-059-063>066.

&&

SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...FITZGERALD
LONG TERM...DEVOIR/FITZGERALD
AVIATION...LAMBERT/EVANEGO
Hazardous weather outlook, Jul 8, 1:00 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT FRI JUL 8 2011

PAZ004>006-010>012-017>019-024-025-033-037-041-045-046-091800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-SOMERSET-TIOGA-
NORTHERN LYCOMING-SOUTHERN CLINTON-SOUTHERN LYCOMING-
200 PM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST FROM THE GREAT LAKES
REGION AND CROSS THE REGION MONDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ042-091800-
SULLIVAN-
200 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST FROM THE GREAT LAKES
REGION AND CROSS THE REGION MONDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057-059-064>066-091800-
DAUPHIN-LEBANON-ADAMS-YORK-LANCASTER-
200 PM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST FROM THE GREAT LAKES
REGION AND CROSS THE REGION MONDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ063-091800-
CUMBERLAND-
200 PM EDT FRI JUL 8 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST FROM THE GREAT LAKES
REGION AND CROSS THE REGION MONDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ051>053-058-091800-
MONTOUR-NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
200 PM EDT FRI JUL 8 2011

...SEVERE THUNDERSTORM WATCH 610 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST FROM THE GREAT LAKES
REGION AND CROSS THE REGION MONDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ026>028-034>036-049-050-056-091800-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-UNION-SNYDER-
PERRY-
200 PM EDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS
AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A STRONG COLD FRONT WILL SWEEP SOUTHEAST FROM THE GREAT LAKES
REGION AND CROSS THE REGION MONDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF THIS FRONT MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 7:38 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
838 AM EDT FRI JUL 8 2011

PAZ005-006-081330-
MCKEAN PA-POTTER PA-
838 AM EDT FRI JUL 8 2011

...A FEW STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL MCKEAN AND
NORTHERN POTTER COUNTIES THROUGH 930 AM EDT...

AT 834 AM EDT...TWO STRONG THUNDERSTORMS WERE LOCATED NEAR
SHINGLEHOUSE AND KINZUA BRIDGE STATE PARK...MOVING TO THE EAST
NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL BE NEAR CROSBY AROUND 850 AM...OSWAYO
AROUND 900 AM...GENESEE AROUND 910 AM...ROULETTE AROUND 920 AM AND
COUDERSPORT AROUND 930 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD
449.

LAT...LON 4195 7765 4172 7802 4167 7841 4170 7863
      4200 7816 4200 7800 4200 7761

FORECASTER: LAMBERT
Special weather statement, Jul 8, 11:56 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EDT FRI JUL 8 2011

PAZ049-050-081800-
SNYDER PA-UNION PA-
1256 PM EDT FRI JUL 8 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN UNION AND WESTERN
SNYDER COUNTIES THROUGH 2 PM EDT...

AT 1255 PM EDT...A STRONG THUNDERSTORM WAS NEAR BEAVER SPRINGS...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BEAVERTOWN AROUND 110 PM...TROXELVILLE
AROUND 130 PM...WEIKERT AROUND 140 PM AND PENNS CREEK AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522...STATE ROAD
45.

LAT...LON 4068 7720 4069 7728 4072 7734 4091 7726
      4086 7702

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 103 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cumberland

When
July 8, 1:30 PM EST to 4:00 PM EST
Where
Cumberland County, 1.9 mi WNW of Carlisle to 2.48 mi NE of Gettysburg Jct
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.214, -77.211

Torrential thunderstorm rainfall produced localized flash flooding in Carlisle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312650.